Alert archive / Iowa / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 108, NWS Quad Cities, IA

August 9, 20095 counties in Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 9, 2009, 1:44 PM CDT for 5 counties in Iowa. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2009, 1:44 PM CDT (18:44 UTC)
Expired
Aug 9, 2009, 2:45 PM CDT
In force
61 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon

Counties Benton County, IA, Buchanan County, IA, Delaware County, IA, Jones County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 110 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 10:21 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2009-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2009-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2218 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:08 PM CDT, 36 minutes earlier.

Area forecast discussion, Aug 9, 1:08 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
108 PM CDT SUN AUG 9 2009

.UPDATE...
CURRENT SITUATION IS HIGHLY NONLINEAR AND EVOLVING RAPIDLY. THE
COMBINATION OF CONVECTION...CLOUDS...AND OUTFLOW BOUNDARIES ARE
DROPPING TEMPERATURES AND ESSENTIALLY ENDING THE THREAT OF
DANGEROUS HEAT. THEREFORE...WILL UPDATE THE CURRENT FCST SHORTLY
TO REFLECT THE MOST RECENT CHANGES TO THE HEAT ADVISORY.
...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR DES MOINES-HENRY
     IA-JEFFERSON-KEOKUK-LEE-LOUISA-MUSCATINE-SCOTT-VAN BUREN-
     WASHINGTON.

IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BUREAU-HANCOCK-
     HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-
     WARREN.

MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CLARK-SCOTLAND.

&&
Hazardous weather outlook, Aug 9, 4:59 AM CDT, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 AM CDT SUN AUG 9 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
459 AM CDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

DANGEROUS HEAT AND HUMIDITY WILL CONTINUE OVER MUCH OF THE AREA
TODAY. HEAT INDEX VALUES WILL AGAIN REACH 100 TO 105 DEGREES AND
LAST THROUGH EARLY EVENING. A HEAT ADVISORY REMAINS IN EFFECT THROUGH
THIS EVENING FOR AREAS GENERALLY SOUTH OF HIGHWAY 20. A COOL FRONT
PUSHING TOWARD THE AREA MAY PRODUCE AREAS OF CLOUDS AND SCATTERED
THUNDERSTORMS...WHICH WOULD BRING SOME RELIEF FROM THE HEAT BY MID
AFTERNOON IN AREAS WEST OF A LINE FROM WASHINGTON IOWA...UP TOWARD
DUBUQUE.

THE COLD FRONT WILL BRING A ROUND OF STRONG TO SEVERE THUNDERSTORMS
TO PORTIONS OF THE OUTLOOK AREA THIS EVENING AND OVERNIGHT. THE
PRIMARY THREAT IS EXPECTED TO BE DAMAGING WINDS UP TO 65 MPH AS THESE
STORMS DEVELOP IN WESTERN AND CENTRAL IOWA AND THEN MOVE ACROSS THE
LOCAL AREA. A SECONDARY THREAT WOULD BE LARGE HAIL IF A FEW STORMS
WHERE ABLE TO DEVELOP THIS AFTERNOON RIGHT OVER THE OUTLOOK AREA.
THESE STORMS WILL HAVE LARGE AMOUNTS OF MOISTURE TO WORK WITH AND
HEAVY RAINFALL WILL ALSO BE A THREAT. AREAS THAT RECEIVE REPEATED
THUNDERSTORM ACTIVITY THIS AFTERNOON AND ESPECIALLY TONIGHT WILL
HAVE THE POTENTIAL OF ACCUMULATING 1 TO 3 INCHES OF RAINFALL WITH
LOCALLY HIGHER AMOUNTS BY MONDAY MORNING. THIS TYPE OF RAINFALL
FALLING ON AREAS THAT HAVE ALREADY RECEIVED HEAVY RAINFALL OVER THE
PAST FEW DAYS WOULD PRODUCE A FLASH FLOOD THREAT...AS WELL AS
SIGNIFICANT RISES ON AREA RIVERS AND STREAMS.

THE STORM PREDICTION CENTER HAS PLACED AREAS ALONG AND NORTH OF A
LINE FROM MEMPHIS MISSOURI...TO MONMOUTH AND PRINCETON ILLINOIS IN A
SLIGHT RISK FOR SEVERE STORMS FOR LATE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY WILL CONTINUE TO SEE THE THREAT FOR THUNDERSTORMS...WITH SOME
HEAVY RAIN AND ISOLATED SEVERE STORMS POSSIBLE. THE STORM PREDICTION
CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE STORMS OVER THE ENTIRE
OUTLOOK AREA. THE THREAT FOR SEVERE STORMS WILL END FROM WEST TO EAST
DURING THE DAY AS A COLD FRONT MOVES OUT AWAY FROM THE AREA. THE
PRIMARY THREATS FROM STRONG STORMS WILL BE GUSTY WINDS AND HEAVY RAIN
AMOUNTS.

A LOW CHANCE FOR NON SEVERE THUNDERSTORMS WILL CONTINUE THROUGH
TUESDAY SOUTH OF HIGHWAY 34.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

12/ERVIN

In the hours before

Local storm report, Aug 9, 12:53 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1253 PM CDT SUN AUG 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     TSTM WND DMG     2 W ROWLEY              42.37N 91.88W
08/09/2009                   BUCHANAN           IA   TRAINED SPOTTER

            REPORTS OF DAMAGE NEAR ROWLEY. DAMAGE TO ROOF OF
            BARN...DAMAGE AT AN IMPLEMENT DEALER...AND LARGE LIMBS
            DOWN. DELAYED REPORT. TIME ESTIMATED.

&&

DMD
Local storm report, Aug 9, 12:59 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1259 PM CDT SUN AUG 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     TSTM WND GST     DELHI                   42.43N 91.33W
08/09/2009  E70.00 MPH       DELAWARE           IA   FIRE DEPT/RESCUE

            NEAR LAKE DELHI...RELAYED BY DELAWARE COUNTY

1249 PM     TSTM WND GST     DYERSVILLE              42.48N 91.12W
08/09/2009  E55.00 MPH       DUBUQUE            IA   EMERGENCY MNGR

1249 PM     HAIL             DYERSVILLE              42.48N 91.12W
08/09/2009  E0.75 INCH       DUBUQUE            IA   EMERGENCY MNGR

1250 PM     TSTM WND GST     DYERSVILLE              42.48N 91.12W
08/09/2009  E65.00 MPH       DUBUQUE            IA   EMERGENCY MNGR

&&

15
Local storm report, Aug 9, 1:02 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
102 PM CDT SUN AUG 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     HAIL             EPWORTH                 42.45N 90.93W
08/09/2009  M1.75 INCH       DUBUQUE            IA   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL.

&&

JH2
Local storm report, Aug 9, 1:14 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
114 PM CDT SUN AUG 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     TSTM WND GST     DUBUQUE REGIONAL AIRPOR 42.40N 90.72W
08/09/2009  M53 MPH          DUBUQUE            IA   ASOS

&&

15
Local storm report, Aug 9, 1:15 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
115 PM CDT SUN AUG 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND GST     2 W DUBUQUE             42.50N 90.74W
08/09/2009  E60 MPH          DUBUQUE            IA   TRAINED SPOTTER

            ESTIMATED 50-60 MPH GUSTS.

&&

DMD
Local storm report, Aug 9, 1:24 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
124 PM CDT SUN AUG 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     TSTM WND GST     DUBUQUE REGIONAL AIRPOR 42.40N 90.72W
08/09/2009  M67 MPH          DUBUQUE            IA   ASOS

&&

15

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 11:31 AM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Linn59 min
Aug 9, 12:13 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque, Jones, Linn77 min
Aug 9, 12:34 PM CDTSevere Thunderstorm WarningDVNDubuque, Jackson86 min
Aug 9, 2:31 PM CDTFlash Flood WarningDVNBuchanan, Delaware, Dubuque6 hr
Aug 9, 2:39 PM CDTSevere Thunderstorm WarningDVNDubuque42 min
Aug 9, 3:41 PM CDTFlash Flood WatchDVNBenton, Buchanan, Cedar, Clinton, Delaware, Dubuque and 5 more11 hr
Aug 9, 6:47 PM CDTSevere Thunderstorm WarningDVNBenton, Iowa, Keokuk58 min
Aug 9, 1:29 PM CDTSevere Thunderstorm WarningDVNJo Daviess, Stephenson61 min
Aug 9, 2:03 PM CDTFlash Flood WarningDVNJo Daviess6 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.